Back to Ask the Diabetes Team Ask the Diabetes Team

From Virginia, USA:

My 17 year old daughter was diagnosed two and a half years ago. Most of the past two and a half years, she has had severe nausea (sometimes throwing up) and chest pains on the left side of her chest, not in the center. She also has an almost continuous low grade fever that ranges from 99.4 to 100.9 or 101.2. Of course, all of this causes her sugar to run above 350 mg/dl [19.4 mmol/L], mostly in the 400 to 600 mg/dl [22.2 to 33.3 mmol/L] range with moderate to large ketones, and she becomes dehydrated. She has been in and out of the hospital seven times since October 2005, for I.V.s to flush the ketones and stabilize her sugar. Her nausea and chest pains are so bad she cannot function. She goes to school everyday, but she's not accomplishing anything because she stays in the nurse's office all day, unable to go to her classes. Do you have any suggestions as to what could be causing this? We are desperate for answers.

My daughter was diagnosed with interstitial cystitis in October and was on antibiotics for six weeks. I have an appointment with a pediatric gastrointestinal doctor on February 7, 2006, but would greatly appreciate any suggestions of any autoimmune disease or cause for what is going on before I see this doctor. Her endocrinologist is baffled. My family is going crazy watching her suffer and hurt. Please help us find an answer! Is it normal for type 1 diabetics to have these sort of symptoms?


None of what you describe is normal and I suspect that it is not related to diabetes. However, there is a condition called gastroparesis where the stomach/intestinal motility is paralyzed by high sugar damage to the nervous systems - autonomic nervous system - that controls such gut motility. A gastrointestinal specialist is a good consultation. I am puzzled also by the low grade fevers since this suggest some unusual or rare infectious disease process, so, I would also suggest a detailed infectious disease consultation. I wonder if your daughter has been in the hospital and if the doctors and nurses have witnessed the same problem with glucose control as well as the same symptoms under such direct observation.

Other specific conditions to consider include celiac disease, Addison's disease, and thyroid disease. Psychosocial problems could also cause such symptoms so that a detailed psychosocial evaluation by someone experienced with teenagers who have diabetes would be most helpful. Sometimes, an insulin pump helps to stabilize blood glucose levels that change so dramatically. I would encourage you to go back to your diabetes team and have a family conference to get their input and also suggestions for which specific consultant to consider seeing. Second opinions would also be reasonable since this has been going on too long. Keep searching.


Original posting 21 Jan 2006
Posted to Aches and Pains and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.